Roche Diagnostics CoaguChek PT Test Strips Nationwide Recall

TEXT SIZE: A A A
Roche Diagnostics CoaguChek PT test strips have been recalled due to the potential of reporting falsely elevated protime (INR) test results, which indicate a patient's blood is thinner than it actually is. If actions were taken to decrease the dose of anticoagulant taken, a patient's blood could become prone to clot, resulting in unanticipated complications for the patient.

Generally speaking, anticoagulation is achieved via taking the oral medication warfarin, which goes by the trade name of Coumadin. Anticoagulation is necessary in many varied situations: to prevent blood from clotting on mechanical heart valves, or after developing a blood clots in a leg (DVT deep vein thrombosis) or lung (PE pulmonary embolism) and is even used to prevent blood from clotting in patients with a genetic predisposition to having more easily clotting blood, such as with lupus anticoagulant.

Home based testing has revolutionized the ease of monitoring one's INR, because previously one had to go to a lab for a blood draw and wait for the physician to call them back with instructions on how to alter the dose of coumadin. With home based testing, one can easily check their INR then call their doc for immediate advice.

I hope this recall doesn't shake patient's trust in this technology, as it has been available for many years. It's not the simplest of devices, for example some test strips need refridgeration. But it's helped many, including my own grandmother, after multiple strokes. It's so wonderful not to have to go to a lab for a blood draw.

MedWatch - The FDA Safety Information and Adverse Event Reporting Program

Roche Diagnostics and FDA informed consumers and healthcare
professionals of the recall of CoaguChek PT test strips used to
determine blood clotting time of patients taking anti-coagulant
medication to prevent blood clots. The recall was due to the potential
for a test strip defect that may cause falsely elevated test results,
resulting in an incorrect dose of anti-coagulant medication or
unnecessary corrective measures being taken to reduce the effect of
circulating anti-coagulants. Healthcare professionals who use CoaguChek
PT test strips should institute 'duplicate testing', or use two strips
with different lot numbers, on each patient to reduce the risk of bias.
Home users of CoaguChek PT test strip should immediately discontinue use
of the product and contact their healthcare provider.

Read the complete MedWatch 2006 safety summary, including a link to the
FDA press release




  • 1
Was this article helpful? Yes No
Advertisement

About the Author


MD, FACP, FASN

Dr. Schwimmer's blog explores the intersection of medicine, new technologies, and the Internet.

Advertisement
Advertisement